Virginia, 2008

Damaging Wind in Virginia, July 7, 2008

July 7, 2008 · NWS LWX · 1 event in 1 county or zone

An upper level low pressure system moved over the Appalachians on July 7th. At the surface, a weak surface trough combined with heat and humidity to produce scattered afternoon and evening showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low pressure system moved over the Appalachians on July 7th. At the surface, a weak surface trough combined with heat and humidity to produce scattered afternoon and evening showers and thunderstorms. Some storms became strong to severe, with damaging winds reported in Albemarle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 2:04 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 7, 2:04 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT MON JUL 7 2008

.SYNOPSIS...
AN UPPER LOW WILL TRAVERSE THE REGION THROUGH TOMORROW...
MAINTAINING THE MOIST AND UNSETTELD CONDITIONS. A COLD FRONT
WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING...WHICH
WILL PROVIDE ONE MORE ROUND OF SHOWERS AND THUNDERSTORMS. AFTER
THAT...SEVERAL DRY DAYS WILL BE POSSIBLE.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
ISLTD CONVECTION HAS ATTEMPTED TO DEVELOP ACROSS SEVERAL OF THE LINE
RIDGES ACROSS THE WRN CWA...BUT THE MOST SUCCESSFUL STORY COMES FROM
THE WRN BNDRY OF THE CWA. FROM HIGHLAND TO ALLEGANY CO...STORMS HAVE
TRAINED SLOWLY STARTED TO DRIFT E/WRD W/ THE STEERING FLOW FROM THE
UPPER CLOSER LOW. THIS FEATURE WILL CONTINUE TO INFLUENCE THE MID
ATLNC THRU TUES. IN THE NEAR TERM...THE FLOW WILL CONTINUE TO BE
WEAK ENOUGH FOR TRAINING STORMS TO PRODUCE FLOODING AND FLASH
FLOODING THREATS.

INSTAB VALUES LIKELY VERY HIGH FOR TYPICAL SUMMER DAY...EVIDENCED BY
INDIV STORMS ACROSS THE CNTRL APLCHNS THAT HAVE ALREADY REACHED SVR
LIMITS ACROSS SW/RN VA. GRADL PROGRESSION E/WRD OF THE WEAK FORCING
WILL CONTINUE TO SPARK CONVECTION ACROSS THE WRN MTN RIDGELINES INTO
LATE EVNG. OUTFLOW DOMINANT CONVECTION EXPTD TO PUSH LIMITED
ACTIVITY INTO THE PIEDMONT REGION TWRD THE LATE EVNG/OVRNIGHT HRS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY/...
THE UPPER LOW WILL GRADLY MOVE OVR THE MID ATLNC...AND EVENTUALLY
KICKED OUT TWRD THE NE FROM THE APCHNG UPPER TROF FROM THE NRN
PLAINS/WRN GREAT LAKES. ANOTHER DAY OF DECENT INSTABILITY...LIMITED
FORCING AND NOT MUCH OF A LL CAPPING INVRSN TUES MRNG. SCT/D TSTMS
GENERALLY INITIATING ACROSS THE TERRAIN AGAIN. SW/RLY WINDS EXPTD TO
INCR ACROSS THE ERN HALF OF THE CWA...WHICH WOULD BE MORE FAVORABLE
FOR LOW LEVEL MOISTURE CONVERGENCE. LITTLE CHANGE MADE TO PREV
FORECAST...KEEPING CHNCE POPS W/ A ISL/D TO SCT/D NATURE TO
CONVECTION TUES...PSBLY A BIT MORE ORGANIZED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT IS STILL ON TRACK FOR THE MIDDLE OF THE WEEK. OTHERWISE
DRY AND SEASONABLE WARM CONDITIONS ARE EXPECTED FOR THE REMAINDER
OF THE WEEK INTO THE WEEKEND.

UPPER TROUGH WITH SHORTWAVE ENERGY STILL MEANDERING ACROSS THE CWFA
AT THE BEGINNING OF THE PERIOD. THE TROUGH SHOULD BE OFFSHORE BY
EARLY WEDNESDAY. ZONAL FLOW WILL BE THE RULE THROUGH EARLY NEXT WEEK.

AT THE SURFACE...A COLD FRONT WILL SLOWLY MOVE THROUGH THE FORECAST
AREA WEDNESDAY INTO THURSDAY. THE MODELS HAVE SLOWED DOWN THE
SOUTHWARD PROGRESS OF THE FRONT ONCE AGAIN. WITH THE FLOW ALOFT
PARALLEL TO THE BOUNDARY...THIS SOLUTIONS SEEMS REASONABLE. THE
FRONT SHOULD END UP STALLING NEAR THE NC/VA BORDER.

WITH THE FLOW BEING ZONAL (AND SEVERAL SHORTWAVES MOVING EAST IN THE
FLOW)...SOME ISOLATED/LOW END SCATTERED CONVECTION COULD OCCUR
DURING THE AFTERNOON AND EVENING HOURS. SINCE THE CHANCES ARE SO LOW
AND SPECIFIC AREAS WOULD BE HARD TO PIN DOWN...HAVE OPTED FOR THE
DRY FORECAST FOR NOW.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
LOW STRATUS DECK ACROSS THE I-95 CRDR SLOWLY MIXING OUT...W/ THE
REST OF THE REGION DEVELOPING 2-3KT BKN CU FIELD. MOIST HELPING DROP
CIG HEIGHTS...THO ANY CLOUD BASE LEVELS SHOULD GRADLY RISE INTO THE
LATE NIGHT HRS. FOR THE AFTN HRS...TSTM ACTIVITY REMAINING ALONG THE
RIDGELINES OF THE APLCHNS...W/ A SLOW DRIFT E/WRD. PSBLE SPAN OF
CONVECTION MAY REACH THE PIEDMONT AREAS /BLUE RIDGE-EAST TO I-95/
TOWARD THE EVNG/OVRNGHT HRS. SCTD AREAS OF MVFR VSBYS WILL BE PSBLE
OVRNGHT...W/ THE LOW LEVELS STAYING VERY MOIST...THO INCOMING MID
LEVEL DRY AIR MAY MIX DOWN AND IMPROVE COND/S MORE QUICKLY AFTER
SUNRISE THAN THE PAST FEW DAYS. SW/RLY FLOW WILL INCR DRNG THE MRNG
HRS TUES...THO STAYING THE 5-15KT RANGE.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ON WEDNESDAY
AS A COLD FRONT SLOWLY MOVES SOUTH OVER THE AREA. THE FRONT IS
PROGGED TO STALL NEAR THE NC/VA BORDER BY THURSDAY. CIGS/VSBYS
WILL BE REDUCED IN ANY CONVECTION. FOR THURSDAY INTO EARLY NEXT
WEEK...NO CIG/VSBY RESTRICTIONS ARE ANTICIPATED.

&&

.MARINE...
LIGHT WINDS FOR THE WATERS TONIGHT AND OVERNIGHT...W/ A GRADL INCR
W/ S/RLY WINDS CHANNELING INTO THE CNTL BAY. PERIODS OF NEAR SCA ADV
COND/S EXPTD FOR THE LOWER/CNTL PORTION OF THE BAY TWRD EVNG...THO
WINDS ALREADY NEAR CRIT...SO SCA ADV UP FOR LOWER 2 ZONES OF THE BAY
INTO THE OVRNGHT. TUES...THE LOWER BAY WILL AGAIN SEE OCSNL GUSTS W/
A STEADY 10-15KT NE/RLY WIND. NO SCA POSTED FOR TUES...THO LATER
GUIDANCE MAY POINT TO SLIGHTLY HIGHER WINDS DRNG THE AFTN HRS.

NO WIND HEADLINES ARE ANTICIPATED THROUGH THE LONG TERM PORTION OF
THE FORECAST. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
LIKELY ON WEDNESDAY AS A COLD FRONT DROPS SOUTH OVER THE MID
ATLANTIC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT TUESDAY FOR ANZ533-534.

&&

SYNOPSIS...GMS
NEAR TERM...GMS
SHORT TERM...GMS
LONG TERM...LISTEMAA
AVIATION...GMS/LISTEMAA
MARINE...GMS/LISTEMAA
Hazardous weather outlook, Jul 7, 2:34 PM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT MON JUL 7 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
334 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. ANY SEVERE
STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. IN ADDITION...HEAVY RAINFALL MAY LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND
EVENING. AMPLE MOISTURE AND INSTABILITY WILL LEAD TO STRONG TO
OCCASIONALLY SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY
RAINFALL MAY LEAD TO ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TOMORROW...BUT MAY BE
POSSIBLE ON WEDNESDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
334 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. ANY SEVERE
STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. IN ADDITION...HEAVY RAINFALL MAY LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND
EVENING. AMPLE MOISTURE AND INSTABILITY WILL LEAD TO STRONG TO
OCCASIONALLY SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY
RAINFALL MAY LEAD TO ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TOMORROW...BUT MAY BE
POSSIBLE ON WEDNESDAY.

In the hours before

Special weather statement, Jul 7, 12:49 PM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 PM EDT MON JUL 7 2008

WVZ503-071815-
WESTERN MINERAL WV-
149 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS TO AFFECT WESTERN MINERAL COUNTY...

AT 149 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KITZMILLER...MOVING SOUTHEAST AT 7 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL
AND WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF EMORYVILLE AND SULPHUR CITY WILL BE AFFECTED BY
THIS STORM.

GMS
Special weather statement, Jul 7, 1:03 PM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT MON JUL 7 2008

VAZ021-025-026-WVZ054-071830-
HIGHLAND VA-PENDLETON WV-AUGUSTA VA-ROCKINGHAM VA-
203 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND...PENDLETON...AUGUSTA AND
ROCKINGHAM COUNTIES...

AT 203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF SUGAR GROVE...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF BRANDYWINE WILL BE AFFECTED BY THIS STORM.

BJL
Special weather statement, Jul 7, 3:30 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT MON JUL 7 2008

MDZ502-WVZ050-051-504-072100-
HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
EASTERN MINERAL WV-
430 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...MORGAN...CENTRAL AND
EASTERN ALLEGANY AND EASTERN MINERAL COUNTIES...

AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LEVELS...MOVING NORTHEAST AT 8 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
RAINFALL RATES OVER ONE INCH PER HOUR ALONG WITH SMALL HAIL AND WIND
GUSTS UP TO 40 MPH.

THE COMMUNITIES OF GREEN SPRING...OLDTOWN...TOWN CREEK...PAW PAW...
MAGNOLIA AND GREEN RIDGE WILL BE AFFECTED BY THIS STORM.

BJL
Special weather statement, Jul 7, 3:51 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT MON JUL 7 2008

VAZ027-028-030-072115-
WARREN VA-SHENANDOAH VA-FREDERICK VA-
451 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS TO AFFECT WARREN...SHENANDOAH AND FREDERICK
COUNTIES...

AT 451 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STRASBURG...MOVING NORTHEAST AT 14 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT LIGHTNING...AND RAINFALL RATES OVER ONE INCH
PER HOUR.

THE COMMUNITIES OF STEPHENS CITY WILL BE AFFECTED BY THIS STORM.

BJL
Special weather statement, Jul 7, 4:01 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT MON JUL 7 2008

VAZ036-072130-
NELSON VA-
501 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS TO AFFECT NELSON COUNTY...

AT 501 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF PINEY RIVER...MOVING NORTHEAST AT 8 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
50 MPH...FREQUENT LIGHTNING...AND RAINFALL RATES OVER ONE INCH PER
HOUR.

THE COMMUNITIES OF WINTERGREEN AND SHIPMAN WILL BE AFFECTED BY THIS
STORM.

BJL
Special weather statement, Jul 7, 5:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT MON JUL 7 2008

VAZ036-037-072315-
NELSON VA-ALBEMARLE VA-
620 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 620 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHEAST OF BUFFALO SPRINGS...MOVING NORTHEAST AT 11 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP
TO 50 MPH...AND RAINFALL RATES OVER ONE INCH PER HOUR.

THE COMMUNITIES OF SHIPMAN AND SCHUYLER WILL BE AFFECTED BY THIS
STORM.

BJL

The radar

The Sterling radar (KLWX), 140 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
July 7, 6:05 PM EST
Where
Albemarle County, 0.73 mi SW of Simeon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.974, -78.461

Albemarle County Emergency Management reported a tree down on a power lines on Bishop Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117886.